There’s been a bit of a revival of some 1990s trends. Think of people getting geeked about a Friends reunion, or that scrunchies are once again more fashion forward than fashion fail.
There was also a heroin chic trend in that decade. Fashion was for a spell dominated by emaciated and sunken-eyed models who resembled people with addictions. As for heroin, it was there before Kate Moss, and like the waifish supermodel, it’s never really gone away.
What Is Heroin?
Heroin is an opioid drug derived from morphine, which comes from the seed pods of various opium poppies. It’s mostly grown in mountainous regions of Asia as well as in Mexico and Columbia.
It comes in the form of a white or brown powder, or in the case of black tar heroin, as a dark, sticky substance. On the streets it’s also called smack, horse, junk, brown sugar, and many other names. Heroin can be sniffed, snorted, smoked, or injected.
It can be mixed with illicitly produced drugs such as fentanyl, other man-made opioids, stimulants such as cocaine, or even alcohol. Just because it can be combined with any of the above, however, doesn’t mean it should be. The results of such combinations are even more potent and even more deadly cocktails. According to Facing Addiction in America: The Surgeon General’s Spotlight on Opioids, in 2017, approximately 886,000 U.S. residents ages 12 and older admitted to using heroin within the past year. At the same time, about 652,000 were thought to have a heroin use disorder, and only about half of that group received treatment at a facility. Perhaps even more alarming is that this 2018 report stated that the number of heroin overdoses had quadrupled since 2010.
Thousands of Users
Are alcohol and drugs ruining your life?
FIND HELP NOW
According to Facing Addiction in America: The Surgeon General’s Spotlight on Opioids, in 2017, approximately 886,000 U.S. residents ages 12 and older admitted to using heroin within the past year. At the same time, about 652,000 were thought to have a heroin use disorder, and only about half of that group received treatment at a facility.
Perhaps even more alarming is that this 2018 report stated that the number of heroin overdoses had quadrupled since 2010.
Heroin on its own is more than some sleepy high. It’s been said that it makes a person feel warm and calm and chill.
While part of its allure (according to users) are those snuggly comfy sweater feelings, the feelings are very short-lived and very hard to sustain. To hold onto that high, more heroin is needed, and the more heroin used, the greater the risks.
Injecting heroin also raises the likelihood of infectious disease and other conditions. Sharing needles can lead to HIV, hepatitis, and blood-borne diseases such as endocarditis (an inflammation of the valves and lining of the heart). An estimated 10 percent of new HIV diagnoses are linked to drug injections.
Users can also contract bacterial infections, including antibiotic-resistant Staphylococcus aureus, which is also known as methicillin-resistant Staphylococcus aureus or MRSA.
Short-term heroin side effects may include:
- Flushing of the skin
- Dry mouth
- Feelings of heaviness in the arms and legs
- Muddled thinking
- Poor coordination
- Being “on the nod,” a condition that alternates between wakefulness and drowsiness
- Nausea and vomiting
One last short-term risk is a lethal dose of heroin. How does heroin kill you? That depends on a number of factors.
First off, it’s illegal, so whatever a user buys, it’s not regulated. There might be heroin to be had from the exchange, but it’s still a mystery bag. It might be too pure.
Or, heroin might be mixed with any random substance, including cocaine, which creates a combination known as a speedball. If you want to know the worst-case scenario of that combination, you might want to research the deaths of John Belushi, River Phoenix, and Philip Seymour Hoffman.
There could be the powerful synthetic opioid fentanyl mixed in there as well. Fentanyl is 50 to 100 times stronger than morphine. It may be a very effective pain killer, but it’s also a very effective killer.
Heroin could be cut with sugar, starch, or even powdered milk. Injected, those substances can clog blood vessels that lead to the lungs, kidneys, liver, or brain. The damage that results can be permanent.
Taken with alcohol, another depressant, heroin can lead to dangerously low heart and respiratory rates. Too much of the opioid alone also can produce the same effect on breathing functions. The result can be a coma, brain damage, and even death.
Signs of heroin overdose include:
- Slow, shallow or stopped breathing
- Dry mouth
- Discolored tongue
- Pinpoint (very tiny) pupils
- Weak pulse
- Low blood pressure
- Bluish cast to fingernails and lips
If an overdose is suspected, call 911 for help immediately. If you know the person’s age, weight, when they took the heroin as well as the amount taken, that could help tremendously. The drug naloxone may be administered — either by family members, friends, caregivers, or first responders, if available — to reverse the effects of the opioid. Emergency medical intervention is still needed, however.
With long-term use of heroin comes a number of risks that may include:
- Collapsed veins or abscesses at injection sites
- Damaged tissue inside the nose (in cases where people snort heroin)
- Infection of the heart valves and lining (endocarditis)
- Constipation and stomach cramping
- Kidney or liver disease
For men, heroin use can lead to sexual dysfunction. For women, menstrual cycles may become irregular. For pregnant women, heroin use can lead to miscarriage, low birth weight, and neonatal abstinence syndrome, a condition where newborns experience drug withdrawal symptoms. Talk to a Intake Coordinator
Take The First Step Towards Recovery
Talk to a Intake Coordinator
Quitting heroin can be tricky, and it’s best done under medical supervision. Withdrawal can be extremely uncomfortable, as people could experience restlessness, muscle and bone aches, diarrhea, vomiting, chills, and goose bumps.
One of the most effective ways to stop heroin use is with medication-assisted treatment (MAT). Medications such as methadone, buprenorphine, and naltrexone can ease discomfort.
Once a person has safely detoxed and removed the heroin from his or her body, ideally the next step is to participate in an individualized treatment plan. That can include 12-step programs (or non 12-step alternatives) and behavioral therapies designed to work through triggers and develop substance-free coping strategies.
How Deadly Is Heroin?
It’s pretty dangerous. It can cause infections — some fatal — and users can contract incurable diseases. It can damage vital organs. It can cause breathing and heart rates to slow and then stop.
A small amount can be enough to kill, especially when it’s mixed with other illicit or dangerous substances.
If you’re struggling with a heroin habit and want to break free, or if you’re worried about a loved one’s use, help is out there. Medications can help people quit safely and provide comfort.
Therapies can address reasons for use, potential triggers, and ways to manage life’s hurdles and challenges. Quitting all heroin use immediately — going cold turkey — can be a physical and a mental ordeal, not to mention a potentially dangerous undertaking. The right help can make a world of difference.
- drugabuse.gov – What Is Heroin?
- surgeongeneral.gov – Facing Addiction in America: The Surgeon General’s Spotlight on Opioids
- surgeongeneral.gov – Facing Addiction in America: The Surgeon General’s Report on Alcohol, Drugs, and Health
- medlineplus.gov – Heroin Overdose
- medlineplus.gov – Neonatal Abstinence Syndrome
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886